Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 240, NWS Jackson, KY

July 3, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2011, 4:15 PM EDT for 4 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 4:15 PM EDT (20:15 UTC)
Expired
Jul 3, 2011, 5:00 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS53 KJKL 032015
SVRJKL
KYC065-165-173-197-032100-
/O.NEW.KJKL.SV.W.0240.110703T2015Z-110703T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  EXTREME WEST CENTRAL MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  WESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WADES MILL...OR 7 MILES EAST OF WINCHESTER...AND MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KLONDIKE...PREWITT...LEVEE...WESTBEND...CAMARGO...VIRDEN...SPOUT
  SPRINGS...POWELL VALLEY...WALTERSVILLE...CLAY CITY...
  JEFFERSONVILLE...BEAN...VAUGHNS MILL AND LUCKY STOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3799 8378 3777 8392 3786 8404 3787 8403
      3787 8402 3792 8401 3794 8399 3807 8407
      3808 8405
TIME...MOT...LOC 2015Z 297DEG 19KT 3800 8404
WIND...HAIL 60MPH 1.00IN

$$

JACOBSON
3 follow-up statements
549 
WWUS53 KJKL 032036
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT SUN JUL 3 2011

KYC065-165-173-197-032100-
/O.CON.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-MENIFEE KY-POWELL KY-ESTILL KY-
436 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL ESTILL...WESTERN POWELL...EXTREME WEST CENTRAL MENIFEE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 500 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WESTBEND...OR 10 MILES SOUTHEAST OF WINCHESTER...MOVING SOUTHEAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEVEE...WESTBEND...CAMARGO...VIRDEN...SPOUT SPRINGS...POWELL
  VALLEY...WALTERSVILLE...CLAY CITY...VAUGHNS MILL...BEAN...
  JEFFERSONVILLE AND LUCKY STOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3800 8402 3805 8395 3799 8378 3777 8392
      3786 8404 3787 8403 3787 8402 3792 8401
      3794 8399
TIME...MOT...LOC 2036Z 299DEG 15KT 3791 8402
WIND...HAIL 60MPH 1.00IN

$$

JACOBSON
125 
WWUS53 KJKL 032048
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT SUN JUL 3 2011

KYC165-032057-
/O.CAN.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MENIFEE KY-
448 PM EDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL MENIFEE
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
      3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2047Z 299DEG 15KT 3789 8397

$$

KYC065-173-197-032100-
/O.CON.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-POWELL KY-ESTILL KY-
448 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME NORTH
CENTRAL ESTILL...WESTERN POWELL AND SOUTH CENTRAL MONTGOMERY COUNTIES
UNTIL 500 PM EDT...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
VIRDEN...OR 7 MILES NORTHWEST OF STANTON...MOVING SOUTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  VIRDEN...SPOUT SPRINGS...POWELL VALLEY...WALTERSVILLE...CLAY CITY
  AND VAUGHNS MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
      3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2047Z 299DEG 15KT 3789 8397
WIND...HAIL 60MPH 1.00IN

$$
JJ
483 
WWUS53 KJKL 032058
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
458 PM EDT SUN JUL 3 2011

KYC065-173-197-032107-
/O.EXP.KJKL.SV.W.0240.000000T0000Z-110703T2100Z/
MONTGOMERY KY-POWELL KY-ESTILL KY-
458 PM EDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
ESTILL...WESTERN POWELL AND SOUTH CENTRAL MONTGOMERY COUNTIES WILL
EXPIRE AT 500 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3791 8383 3777 8392 3786 8404 3787 8403
      3787 8402 3792 8401 3794 8399
TIME...MOT...LOC 2057Z 299DEG 15KT 3787 8392

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:01 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 3, 4:01 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT SUN JUL 3 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

A POORLY DEFINED FRONTAL BOUNDARY WAS JUST TO THE NORTH OF THE
FORECAST AREA ON SUNDAY AFTERNOON. WITH DEW POINTS HAVING RISEN TO
NEAR 70 TODAY AND TEMPS IN THE UPPER 80S TO NEAR 90...THERE IS AMPLE
INSTABILITY PRESENT AS MODIFIED MODEL SOUNDINGS SHOW AROUND 3500
CAPE...BUT SURFACE TEMPS JUST SHY OF CONVECTIVE TEMPS AT MID
AFTERNOON. A LINE OF SCATTERED THUNDERSTORMS WAS OCCURRING JUST N
AND W OF THE FORECAST AREA IN A CONVERGENCE ZONE NEAR THE
AFOREMENTIONED FRONT...BUT FEATURE TO TRIGGER/FOCUS CONVECTION WERE
WEAK. THESE STORMS COULD DRIFT INTO THE NORTHERN PART OF THE
FORECAST AREA DURING THE LATE AFTERNOON OR EARLY EVENING...AND WOULD
NOT RULE OUT ADDITIONAL DEVELOPMENT WITH SURFACE TEMPS SO CLOSE TO
THE CONVECTIVE TEMP. SHEAR IS WEAK...BUT THE STRONG INSTABILITY COULD
YIELD SOME PULSE SEVERE ACTIVITY. HAVE CARRIED A 20 PERCENT POP THIS
EVENING. THE NAM FORECAST SOUNDINGS ARE ALSO SHOWING SOME POTENTIAL
FOR MORE DEVELOPMENT TOWARD DAWN...AND HAVE CARRIED A SLIGHT CHANCE
THEN AS WELL.

ON MONDAY...A SHORTWAVE TROUGH WILL BE VERY SLOWLY APPROACHING FROM
THE WNW. THIS WILL BRING AN UPPER LEVEL ENVIRONMENT SLIGHTLY MORE
CONDUCIVE FOR CONVECTION. WITH LITTLE CHANGE IN THE SURFACE
ENVIRONMENT...HAVE CONTINUED THE ENHANCED POPS IN THE CHANCE
RANGE...WITH THE CHANCE LINGERING INTO MONDAY NIGHT BEFORE SURFACE
INSTABILITY WANES.

MODELS ARE NOW LESS AGGRESSIVE WITH A CHANGE IN AIR MASS FOR TUESDAY
AND SHOW LOW LEVEL MOISTURE LINGERING. THE SHORTWAVE WILL STILL BE
APPROACHING FROM THE WNW...SO HAVE ADDED 20-30 PERCENT POPS. THIS IS
A MOS COMPROMISE WHICH IS CLOSER TO THE LOWER METMOS THAN THE HIGHER
MAVMOS.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

FORECAST MODELS ARE IN GOOD AGREEMENT THAT A BROAD UPPER LEVEL
TROUGH WILL BE IN PLACE OVER THE EASTERN U.S. THROUGH AT LEAST
FRIDAY. THEY THEN DIVERGE A BIT OVER THE WEEKEND WITH THE 03/12Z GFS
WANTING TO BUILD THE UPPER RIDGE BACK INTO THE AREA QUICKER THAN THE
ECMWF.

AT THE SURFACE...A COLD FRONT WILL DRIFT SOUTHWARD INTO THE AREA BY
WEDNESDAY NIGHT AND THURSDAY BRINGING A RENEWED THREAT FOR SHOWERS
AND THUNDERSTORMS. THE FRONT WILL STALL IN THE AREA KEEPING THE
THREAT FOR THUNDERSTORMS GOING THROUGH FRIDAY EVENING. WE WILL THEN
BANK ON THIS FRONT EITHER WASHING OUT OR SETTLING JUST TO OUR SOUTH
OVER THE WEEKEND AND WILL KEEP THE SATURDAY AND SUNDAY FORECAST DRY.
HOWEVER...THIS WILL NEED TO BE CHANGED IF FUTURE MODEL RUNS INDICATE
SOMETHING SIMILAR TO THE 03/00Z ECMWF AND HANG A PIECE OF THE UPPER
TROUGH IN OVER OUR AREA THROUGH THE WEEKEND.

TEMPERATURES SHOULD BE RATHER SEASONAL WITH LITTLE AIR MASS CHANGE
THROUGH THE PERIOD. WE WILL STAY UNDER THE WARM BIASED GFSX MOS
GUIDANCE THROUGHOUT...KEEPING HIGHS GENERALLY IN THE MID TO UPPER
80S AND LOWS IN THE MID TO UPPER 60S.
&&

.AVIATION.../18Z TO 18Z/

INCREASED HUMIDITY AHEAD OF A WEAK COLD FRONT APPROACHING FROM THE
NORTH...COMBINED WITH STRONG HEATING DURING THE DAY...WILL PROBABLY
FUEL ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT DURING THE LATE
AFTERNOON AND EARLY EVENING TODAY. FEATURES TO SET OFF CONVECTION
WILL BE WEAK...AND AS A RESULT THE CONVECTION WILL BE DIFFICULT TO
FORECAST WITH SPECIFICITY BEYOND THE MOST LIKELY TIME FOR THE
ACTIVITY TO BE PRESENT. ASIDE FROM THUNDERSTORMS...VFR CONDITIONS
ARE EXPECTED INTO THE EVENING. ONCE CONVECTION DIES OUT WITH SURFACE
STABILIZATION AND LOSS OF HEATING THIS EVENING...CLOUDS WILL ALSO
THIN OUT AND ALLOW FOR RADIATIVE COOLING. THIS WILL AGAIN LEAD TO
FOG DEVELOPMENT... ESPECIALLY IN VALLEYS. HOWEVER...WITH TIME IT
WILL AGAIN BEGIN TO SPREAD BEYOND THE VALLEYS BY DAWN. LOCALIZED
VLIFR IS EXPECTED OVERNIGHT AND INTO MONDAY MORNING. FOG WILL
DISSIPATE BETWEEN ABOUT 12Z AND 14Z WITH VFR RETURNING.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...ABE
AVIATION...HAL
Hazardous weather outlook, Jul 3, 4:28 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EDT SUN JUL 3 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
428 AM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY...AS WELL AS
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.